Hail, Smith
- When
- July 5, 4:20 PM CST
- Where
- Smith County, 0.64 mi WSW of Lindale
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.516, -95.410
Nickel size hail fell at the intersection of Highway 69 and FM 16 in Lindale.
An upper level ridge of high pressure was anchored across the Mississippi Valley west into the Central Plains during the afternoon of July 5th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Northwest Louisiana and portions of East Texas. Given the strong instability that had…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure was anchored across the Mississippi Valley west into the Central Plains during the afternoon of July 5th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Northwest Louisiana and portions of East Texas. Given the strong instability that had developed that afternoon, isolated storms became severe, which resulted in small hail in Northern Smith County and damaging winds which downed several trees across Southern Rusk and Northern Sabine Counties in East Texas. These storms diminished during the evening with the loss of daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 3:09 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 409 PM CDT Thu Jul 5 2018 SHORT TERM.../Tonight through Friday night/ Sct convection developing nicely this aftn, as unstable airmass interacts with generally disturbed ely flow aloft. Upper ridge remains anchored over the wrn Central Plains this aftn, while an upper trof digs sewd across the Great Lakes/NE and a tropical wave makes its way wwd just s of the LA coastline. Convection should eventually diminish with the loss of daytime heating, but a few storms could be strong to severe in this high instability environment. Lingering clouds and a very humid airmass will hold our temps up overnight, setting us up for another very warm day for Friday. Slightly better mixing expected for Friday, which will allow our dew points to get down into the upper 60s to 70 will help to keep us just below Heat Advisory criteria, despite temps reaching into the mid and even upper 90s at most locations. Disturbed weather pattern will continue into Friday, making sct convection a likelihood that will be enhanced by the approach of a cold front late Friday and could hold on even through the overnight hours. LONG TERM.../Saturday through Thursday night/ The Four State Region will be situated on the underside of a ridge of high pressure aloft and on the top side of a series of tropical waves and disturbances traversing West across the Gulf Coast States and the Northern Gulf of Mexico. Surface high pressure moving across the Northern sections of the Country moving into the Great Lakes will be providing a low level Northeast wind that along with the uni-directional flow aloft will nudge a cold front to near or just South of the Interstate 20 corridor. This front will become nearly stationary by Saturday evening and remain a focus for continued chance for convection for our area. This boundary will lift back to the Northeast during Sunday lingering our chance of seeing showers and thunderstorms. For much of next week the weather pattern will remain nearly the same with the upper ridge shifting East keeping our area under the influence of a Northeast flow while tropical waves will spread West across the Gulf Coast pro-longing the wet weather pattern. Toward late week into the early weekend the upper ridge will be shifting into the Tennessee Valley and the Southeast States which will be providing the forecast area with a drier weather pattern along with warming temperatures. /06/ && PREV DISCUSSION... /issued 1154 AM CDT Thu Jul 5 2018/ AVIATION... VFR conditions to prevail throughout the 18Z TAF pd. Sct shwrs/tstms to continue developing throughout the aftn, and may affect the terminals intermittently this aftn/evening, with most of the convection diminishing before 06Z. Otherwise, light e to nely winds to continue through the pd. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 78 98 76 92 / 30 30 40 40 MLU 76 95 75 90 / 30 30 40 60 DEQ 75 96 72 91 / 20 30 30 20 TXK 76 95 74 91 / 20 30 40 30 ELD 76 95 73 90 / 20 30 40 40 TYR 76 96 75 93 / 20 30 40 40 GGG 76 97 75 92 / 30 30 40 40 LFK 75 94 74 92 / 40 30 30 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 12/06
Hazardous Weather Outlook National Weather Service Shreveport LA 1134 AM CDT Thu Jul 5 2018 LAZ017>020-022-TXZ149-152-153-165>167-061100- Sabine-Natchitoches-Winn-Grant-La Salle-Cherokee-Nacogdoches- Shelby-Angelina-San Augustine- 1134 AM CDT Thu Jul 5 2018 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and Tonight... A deep easterly flow will persist across the area with embedded troughs of low pressure in the tropical easterlies over the Northeast Gulf of Mexico. Ascent with this wave will combine with strong diurnal heating of a very moist atmosphere, weakly capped environment to allow numerous showers and thunderstorms. Given the expected degree of instability and deep layer shear, thunderstorms are expected to organize into multicell clusters posing a marginal risk for wet micro-bursts this afternoon and evening. A modestly more substantive damaging wind threat will be possible with any west moving multicell cluster that can grow upscale into small bowing segments. Strong and damaging winds along with locally heavy rainfall and deadly lightning will be the main threats. These storms will gradually diminish late this evening with the loss of heating. In addition, afternoon temperatures will climb into the mid and possibly upper 90s. When combined with the humidity, afternoon heat indices will range from 100 to 105 degrees. While outside, remember to take frequent breaks in the shade and drink plenty of water. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to widely scattered showers and thunderstorms will be possible areawide Friday afternoon, although rain chances may begin to increase Friday night through this weekend into early next week as a weak surface front drifts South into the region and possibly stalls out over East Texas and Northern or Central Louisiana. Isolated strong to severe storms will be possible, with damaging winds and brief heavy rainfall. These unsettled conditions look to continue through mid week when an upper level ridge of high pressure builds back to the Southwest into the region. Afternoon temperatures will also climb into the mid and possibly upper 90s Friday, with resulting heat indices ranging between 100 to 105 degrees. However, with the increased cloud cover and scattered showers and thunderstorms, temperatures should fall into the upper 80s and lower 90s this weekend through early next week. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, amateur radio operators, and storm spotters, may be needed during the afternoon and evening. ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096- 097-108>112-124>126-136>138-150-151-061100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Caldwell-McCurtain-Bowie- Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg- Harrison-Rusk-Panola- 1134 AM CDT Thu Jul 5 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Isolated to scattered showers and thunderstorms will develop this afternoon across much of the region, as a weak upper level disturbance drifts west across Arkansas and Southeast Oklahoma. In the west moving convection there will be a chance of storms becoming strong to isolated severe with damaging winds, locally heavy rainfall and deadly lightning. In addition, afternoon temperatures will climb into the mid and possibly upper 90s. When combined with the humidity, afternoon heat indices will range from 100 to 105 degrees. While outside, remember to take frequent breaks in the shade and drink plenty of water. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to widely scattered showers and thunderstorms will be possible areawide Friday afternoon, although rain chances may begin to increase Friday night through this weekend into early next week as a weak surface front drifts South into the region and possibly stalls out over East Texas and Northern or Central Louisiana. Isolated strong to severe storms will be possible, with damaging winds and brief heavy rainfall. These unsettled conditions look to continue through mid week when an upper level ridge of high pressure builds back to the Southwest into the region. Afternoon temperatures will also climb into the mid and possibly upper 90s Friday, with resulting heat indices again ranging between 100 to 105 degrees. However, with the increased cloud cover and scattered showers and thunderstorms, temperatures should fall into the upper 80s and lower 90s this weekend through early next week. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, amateur radio operators, and storm spotters, should not be needed through tonight. 06
Special Weather Statement
National Weather Service Shreveport LA
403 PM CDT THU JUL 5 2018
TXZ112-126-052145-
Cass TX-Marion TX-
403 PM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN MARION COUNTIES UNTIL 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, or 10 miles southwest of Atlanta, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Hughes Springs, Kildare, Fairview and Avinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3311 9423 3294 9418 3281 9460 3301 9465
3307 9465
TIME...MOT...LOC 2103Z 076DEG 12KT 3302 9430
13Special Weather Statement
National Weather Service Shreveport LA
404 PM CDT THU JUL 5 2018
OKZ077-052145-
McCurtain OK-
404 PM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 445 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Octavia, or 30 miles west of Mena, moving west at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bethel, Battiest, Mount Herman and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3434 9467 3427 9492 3450 9501 3451 9491
3451 9472
TIME...MOT...LOC 2104Z 079DEG 6KT 3443 9474
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
434 PM CDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 3 ESE SHREVEPORT 32.46N 93.74W
07/05/2018 CADDO LA PUBLIC
POWERLINES DOWN ON HURON STREET.
&&
13Special Weather Statement
National Weather Service Shreveport LA
441 PM CDT THU JUL 5 2018
TXZ124-136-052230-
Smith TX-Wood TX-
441 PM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND CENTRAL
WOOD COUNTIES UNTIL 530 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hainesville, or 8 miles northeast of Mineola, moving west at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Mineola, Quitman, Hainesville, Hoard, Golden and Alba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3286 9534 3267 9524 3247 9558 3248 9559
3269 9559 3272 9564 3281 9565
TIME...MOT...LOC 2140Z 072DEG 16KT 3276 9540
09Special Weather Statement National Weather Service Shreveport LA 449 PM CDT THU JUL 5 2018 OKZ077-052215- McCurtain OK- 449 PM CDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY UNTIL 515 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Nashoba, or 24 miles east of Clayton, moving west at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Battiest and Pickens. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3451 9478 3439 9472 3436 9505 3451 9505 TIME...MOT...LOC 2148Z 079DEG 21KT 3445 9495 09
Special Weather Statement
National Weather Service Shreveport LA
502 PM CDT THU JUL 5 2018
TXZ149>152-052245-
Cherokee TX-Panola TX-Nacogdoches TX-Rusk TX-
502 PM CDT THU JUL 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PANOLA...SOUTHERN
RUSK...NORTHWESTERN NACOGDOCHES AND NORTHEASTERN CHEROKEE COUNTIES
UNTIL 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minden, or 14 miles southeast of Henderson, moving west at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Ponta, Pinehill, Sacul, New Salem, Minden, New Summerfield, Cushing,
Mount Enterprise, Reklaw, Concord, Lawsonville, Glenfawn, Brachfield,
Lilbert, Linwood, Looneyville and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 9517 3211 9458 3195 9451 3192 9451
3191 9449 3164 9502
TIME...MOT...LOC 2202Z 072DEG 31KT 3199 9465
09The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel size hail fell at the intersection of Highway 69 and FM 16 in Lindale.
A small tree was blown down on Highway 84 just west of FM 225.
Two trees were blown down on County Road 3185 just northeast of Mount Enterprise.
Trees were downed near FM 3121 and Pecan Estates Loop east of Milam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757591, 757592, 757593, 757596.